Texas, 2017

Damaging Wind in Texas, June 23, 2017

June 23, 2017 · NWS SHV · 1 event in 1 county or zone

A Mesoscale Convective System across Arkansas produced a gust front which was moving southwest across the Middle Red River Valley of Southwest Arkansas, Southeast Oklahoma and Northeast Texas. This gust front intersected a weak surface frontal boundary across North Texas north of the Dallas Forth Worth Metroplex to near Texarkana, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A Mesoscale Convective System across Arkansas produced a gust front which was moving southwest across the Middle Red River Valley of Southwest Arkansas, Southeast Oklahoma and Northeast Texas. This gust front intersected a weak surface frontal boundary across North Texas north of the Dallas Forth Worth Metroplex to near Texarkana, Texas. Atmospheric instability was still significant enough during the late evening hours of June 23rd for the developing of strong to severe thunderstorms. One of these storms produced enough wind to down trees in Red River County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 6:27 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 6:27 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
727 PM CDT Fri Jun 23 2017

.AVIATION...
For the ArkLaTex, VFR for now, but a convective complex is looming
to our N from near KDEQ to KLLQ in AR. This feature will have
life potentially all night as a cold front is draping in as well.
This TS activity will likely be affecting AR sites and perhaps LA
TAFS as well during the late evening and early morning. The cold
front will filter N/NE low level winds just as the morning stratus
is lifting after daybreak and may crop up some early convection.
Improvements back to VFR may take time in the afternoon on Sat. /24/

&&

.PREV DISCUSSION... /issued 338 PM CDT Fri Jun 23 2017/

DISCUSSION...
The remnants of Tropical Depression Cindy may have shifted well
north and east of the Four-State Region today, but in its wake, a
rather moist atmosphere ensued. In fact, SHV 12Z sounding showed a
PWAT of 2.28 inches which is quite impressive. This tropical-like
environment coupled with a mid-level shear axis and a 300-500
m2/s2 0-3 km SRH axis resulted in lingering scattered showers
/moderate to heavy rainfall makers/ and a few thunderstorms across
portions of southwest AR and north central LA earlier this
morning. Some of the storms became strong to severe, with wind the
primary threat. The mid-level shear and SRH axes have since waned
and thus so has the precipitation. Current radar analysis showed
the tail-end of a line of storms stretching from southern LA to
across the Tennessee Valley that have brushed across our far
southeast zones late this aftn. Furthermore, an MCS was
propagating southwest across southern MO to across northern AR
late this aftn along a southeastward moving cold front. Isolated
showers and thunderstorms have struggled to develop across
southwest AR given the airmass is likely worked over from the
earlier convection. However cloud cover has thinned across
portions of east TX, deep east TX and southeast OK, which
therefore allowed for temps to warm into the lower 90s which could
garner isolated showers/thunderstorms. In addition, with
dewpoints in the lower to middle 70s, there are concerns for heat
index values increasing to between 100-105 for some locales across
east TX this aftn, which is one-half of our Heat Advisory
Criteria. The second-half of our Heat Advisory Criteria is that
these warm and rather moist conditions combine for heat index of
105 or greater are expected for consecutive days which is not the
case, but more on that in a bit. Temps remained in the 80s
elsewhere given the extensive mid-upper level cloud cover within a
tropical-like environment.

Attention will turn to a broad UA trough that has extended from
southern Canada southwest to across the Northern Plains and to
near the Central Plains late this aftn. A 1020 mb sfc ridge across
the Southern Rockies was pushing a cold front southeast across
the Panhandles and Southern Plains with it encountering the
Ouachita Mountains hence right on our doorstep. It is this same
front that has generated the MCS to our north. Sfc winds have
veered to the northwest across Pittsburg county in southeast OK,
likely a pre-frontal feature, whilst Choctaw county in far
southeast OK has a calm wind, which at times occurs before a wind
shift. The timing for the impingement of the front is still of
much debate between the quicker NAM and the slower GFS. This time
of year, it is usually hard-pressed to get a cold front let alone
having a quick propagation as suggested by the NAM solution (the
NAM pushes the front through the entire CWA by mid-morning
Saturday versus just south of the I-20 corridor per the GFS/. Will
elect to lean towards the GFS depiction of the front and as such,
the MCS will continue to move southeast likely not affecting the
region, but additional storm development along the front will
affect the area. The precip will impact the far northern zones
between 24/00-03Z, nearing the I-20 corridor between 24/09-12Z and
spread to the remaining areas by mid to late morning. Per the
GFS, the front will clear the southern zones by late Saturday
aftn/early evening and will slowly see precip wane from north to
south as the fropa ushers in a drier airmass. Model guidance hints
at 0-6 km bulk shear values of 30-50 kts across southeast OK and
portions of southwest AR and extreme northeast TX this evening,
suggesting that some storms could become organized and produce
gusty winds /primarily/ and intermittent large hail. The 0-1 km
helicity values are projected to be rather weak so attm, the
threat for tornadoes will be rather low. Nonetheless, the
existence of a frontal boundary still raises concern for the
plausibility of an isolated tornado given the right local
environmental circumstance, so can not discount it completely. The
cold front will also cause daytime temps to drop into the lower-
middle 80s tomorrow /some 8-10 degrees below norm/ which mitigates
the issuance for a Heat Advisory. Precip will linger across the
southern-half of the CWA through Monday morning during which time
the front will be rather diffused and sfc ridging near the region
will maintain a drier airmass.

Thereafter a typical summer-time pattern will take place with
diurnally driven sea-breeze convection nearing/moving across the
southern-half of the FA each aftn on Wednesday-Friday. Flow aloft
will back from the northwest to the southwest by the end of the
week, courtesy of a northeastward moving UA low across the
Northern Plains. Its southern periphery could brush across our
northern zones late week/early weekend and perhaps generate
showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  82  69  85 /  60  70  30  30
MLU  74  82  69  85 /  60  70  20  20
DEQ  69  82  62  85 /  60  40  10  10
TXK  71  80  65  84 /  60  60  20  10
ELD  71  81  64  85 /  60  60  10  10
TYR  75  83  68  85 /  60  70  40  40
GGG  73  82  68  85 /  60  70  40  30
LFK  76  86  71  85 /  40  70  50  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/29
Hazardous weather outlook, Jun 23, 9:47 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1047 AM CDT Fri Jun 23 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241600-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1047 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

With the remnants of Tropical Storm Cindy having moved well north
and east of our region today, much of the rainfall associated with
Cindy will move north and east with her. However scattered
showers and a few thunderstorms lingered across portions of
southwest Arkansas and north central Louisiana late this morning,
with a few storms approaching strong levels. A gradual eastward
shift of the precipitation exiting the region will take place by
this afternoon. The lack of scattered showers and thunderstorms
will be temporary as a cold front will begin moving into the
Middle Red River Valley of Northeast Texas, Southeast Oklahoma and
Southwest Arkansas this evening. Along with this frontal boundary
will be scattered to numerous showers and thunderstorms and this
activity will build southward towards the Interstate 20 Corridor
of Northeast Texas and Northern Louisiana late tonight. Some of
these storms could become strong to severe overnight, with
damaging wind gusts and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms in association
with a cold front will effect most of the Four State Region during
the day Saturday before the activity tries to push southward and
taper off Saturday Night into Sunday along with the cold front.
Low chances for showers and thunderstorms will remain in the
forecast through early Monday mainly along and south of the I-20
Corridor as well. Otherwise, we should see a drying trend through
the early part of next week with low rain chances returning once
again by the end of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight.

In the hours before

Local storm report, Jun 23, 3:00 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     TSTM WND DMG     2 SE CAMPTI             31.87N 93.09W
06/23/2017                   NATCHITOCHES       LA   PUBLIC

            LARGE TREE LIMBS SNAPPED.

&&

BH
Special weather statement, Jun 23, 3:25 PM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Shreveport LA
425 PM CDT FRI JUN 23 2017

OKZ077-232215-
McCurtain OK-
425 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCURTAIN COUNTY
UNTIL 515 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ringold, or 26 miles northeast of Hugo, moving southeast at 5 mph.

Half to three quarter inch hail and winds of 40 to 50 mph will be
possible with this storm.

Locations impacted include...
Rufe and Ringold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3417 9493 3408 9514 3412 9516 3423 9515
      3424 9515 3425 9505 3428 9505 3428 9504
TIME...MOT...LOC 2124Z 334DEG 5KT 3420 9510

15
Special weather statement, Jun 23, 6:30 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
730 PM CDT FRI JUN 23 2017

ARZ051-240115-
Howard AR-
730 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWARD COUNTY UNTIL
815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm
about 5 miles north of Dierks, moving east at 10 mph.

Half inch hail and strong winds of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Dierks, Corinth and Muddy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3427 9394 3426 9392 3419 9392 3418 9382
      3404 9382 3413 9407 3426 9404 3428 9394
TIME...MOT...LOC 0029Z 279DEG 9KT 3420 9401

15
Special weather statement, Jun 23, 6:33 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
733 PM CDT FRI JUN 23 2017

ARZ060-061-240130-
Hempstead AR-Nevada AR-
733 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR HEMPSTEAD AND NEVADA COUNTIES
UNTIL 830 PM CDT...

At 733 PM CDT, Doppler radar was tracking strong thunderstorms
developing along a gust front along a line extending from near
Nashville to near Bluff City. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hope, Prescott, Emmet, Blevins, Perrytown, Rosston, Fulton,
Washington, Willisville, Bodcaw, Bluff City, McCaskill, Ozan, Cale,
McNab, Patmos, Oakhaven, Young, Sutton and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3401 9375 3396 9362 3395 9353 3396 9347
      3395 9342 3396 9338 3390 9330 3384 9329
      3383 9323 3380 9318 3382 9314 3378 9310
      3346 9312 3349 9371 3352 9375 3353 9374
      3358 9382 3361 9382 3362 9384 3401 9382
TIME...MOT...LOC 0033Z 012DEG 26KT 3397 9383 3374 9308

15
Special weather statement, Jun 23, 7:36 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
836 PM CDT FRI JUN 23 2017

ARZ060-070-071-240215-
Hempstead AR-Lafayette AR-Miller AR-
836 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HEMPSTEAD...NORTHEASTERN
MILLER AND NORTH CENTRAL LAFAYETTE COUNTIES UNTIL 915 PM CDT...

At 836 PM CDT, Doppler radar was tracking a strong thunderstorm just
southeast of Fulton, or 9 miles southwest of Hope. This storm was
nearly stationary, but should begin to build south southwest near 10
mph into Eastern Miller and Northwest Lafayette Counties shortly.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Stamps, Lewisville, Garland, Fulton, McNab, Patmos, Hervey, Spirit
Lake, Homan and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3355 9348 3334 9349 3334 9392 3357 9390
      3359 9389 3359 9387 3361 9387 3361 9385
      3360 9383 3362 9385 3362 9386 3363 9387
      3363 9389 3364 9390 3371 9389
TIME...MOT...LOC 0135Z 280DEG 1KT 3358 9372

15
Special weather statement, Jun 23, 7:43 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
843 PM CDT FRI JUN 23 2017

LAZ006-014-240230-
Ouachita LA-Union LA-
843 PM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UNION AND CENTRAL
OUACHITA PARISHES UNTIL 930 PM CDT...

At 842 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Farmerville to near Start.
Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Monroe, Claiborne, West Monroe, Swartz, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Drew, Calhoun, Millhaven,
Folksville, Cheniere, Pine Grove and Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 9194 3246 9195 3245 9194 3240 9200
      3237 9201 3235 9201 3245 9236 3271 9241
      3257 9193 3254 9192 3254 9191 3251 9190
TIME...MOT...LOC 0142Z 319DEG 28KT 3267 9238 3251 9183

24

The radar

The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
June 23, 8:57 PM CST
Where
Red River County, 0.69 mi S of Clarksville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.610, -95.050

Trees were downed on Columbia Street just east southeast of Clarksville, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697598.